A decade ago, the few agents approved by the US Food and Drug Administration for treatment of metastatic melanoma demonstrated low therapeutic success rates (ie, <15%–20%).1 Since then, advances in molecular biology have identified oncogenes that contribute to melanoma progression.2 Inhibition of the mitogen-activated protein kinase (MAPK) pathway by targeting mutant BRAF and mitogen-activated extracellular signal-regulated kinase (MEK) has created promising pharmacologic treatment opportunities.3 Due to the recent US Food and Drug Administration approval of these therapies for treatment of melanoma, it is important to better characterize these adverse events (AEs) so that we can manage them. We present the development of an unusual cutaneous reaction to trametinib, a MEK inhibitor, in a man with stage IV M1b malignant melanoma.
A 66-year-old man with stage IV M1b malignant melanoma with metastases to the brain and lungs presented with recurring pruritic erythematous papules on the face and bilateral forearms that began shortly after initiating therapy with trametinib. The cutaneous eruption had initially presented on the face, forearms, and dorsal hands when trametinib was used in combination with vemurafenib, a BRAF inhibitor, and ipilimumab, a human cytotoxic T-lymphocyte antigen 4–blocking antibody; however, lesions initially were minimal and self-resolving. When trametinib was reintroduced as monotherapy due to fever attributed to the combination treatment regimen, the cutaneous eruption recurred more severely. Physical examination revealed erythematous scaly papules limited to the face and bilateral upper extremities, including the flexural surfaces.
A biopsy from the flexural surface of the right forearm revealed a dense perivascular lymphoid and xanthomatous infiltrate in the dermis (Figure 1). Poorly formed granulomas within the mid reticular dermis demonstrated focal palisading of histiocytes with prominent giant cells at the periphery. Histiocytes and giant cells showed foamy or xanthomatous cytoplasm. Within the reaction, degenerative and swollen collagen fibers were noted with no mucin deposition, which was confirmed with negative colloidal iron staining.
Brief cessation of trametinib along with application of clobetasol propionate ointment 0.05% resulted in resolution of the cutaneous eruption. Later, trametinib was reintroduced in combination with vemurafenib, though therapy was intermittently discontinued due to various side effects. Skin lesions continued to recur (Figure 2) while the patient was on trametinib but remained minimal and continued to respond to topical clobetasol propionate. One year later, the patient continues to tolerate combination therapy with trametinib and vemurafenib.